Texas, 2006

Wildfire in Texas, April 6 to 7, 2006

April 6 to 7, 2006 · NWS AMA · 1 event in 1 county or zone

A wildfire fifteen miles northeast of Wheeler burned one thousand five hundred acres. One outbuilding was destroyed and there was one report of an injury.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A wildfire fifteen miles northeast of Wheeler burned one thousand five hundred acres. One outbuilding was destroyed and there was one report of an injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 6, 3:19 AM CST, 9 hours 6 minutes earlier.

Area forecast discussion, Apr 6, 3:19 AM CST, 9 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
419 AM CDT THU APR 6 2006

.DISCUSSION...LOT TO TALK ABOUT TODAY WITH MAIN CONCERNS BEING WIND
AND FIRE DANGER. HAVE DECIDED TO UPGRADE THE WIND ADVISORY FOR THE
SOUTHERN TWO ROWS OF COUNTIES IN THE TX PANHANDLE TO HIGH WIND
WARNING...WHILE CONTINUING THE WIND ADVISORY FOR THE NORTHERN ZONES.
EXPECT GOOD AMOUNT OF INSOLATION TODAY WITH DRY SLOT SITUATED ON THE
SOUTHERN/EASTERN PERIPHERY OF THE UPPER-LOW. RUC H5 TEMP ANALYSIS
SHOWS COLD POOL (-26C) CENTERED NEAR THE FOUR CORNERS AND AS THIS
MOVES EAST...LAPSE RATES WILL STEEPEN. THESE STEEP LAPSE RATES WILL
ALLOW VERY STRONG MOMENTUM TRANSFER FROM THE MID-LEVELS. FEEL THAT
THE SOUTHERN ZONES WILL EXPERIENCE THE STRONGER PRESSURE GRADIENT
BEING REMOVED MORE FROM THE SURFACE LOW. HAVE ALSO LEFT MENTION OF
BLOWING DUST IN FOR ALL ZONES TODAY AND EARLY THIS EVENING. RED FLAG
WARNING REMAINS IN EFFECT TODAY AND THIS EVENING AS RH VALUES SHOULD
PLUMMET TO 10-15 PERCENT THIS AFTERNOON.

WINDS WILL DIMINISH THIS EVENING WITH THE LOSS OF HEATING BUT THE
SURFACE LOW WILL REMAIN CENTRAL PLAINS OVERNIGHT. STRONG UPPER-LOW TO
OUR WEST WILL MOVE ACROSS THE FORECAST AREA TONIGHT AND KICK THE
SURFACE LOW TO THE EAST TOMORROW. THIS WILL DRIVE A COLD FRONT INTO
THE PANHANDLES BY FRIDAY MORNING. STRONG NORTHERLY WINDS ARE EXPECTED
BEHIND THIS BOUNDARY WHICH MAY REQUIRE ANOTHER WIND ADVISORY...BUT
WILL LET NEXT SHIFT TAKE A LOOK. MODEST FORCING ON THE BACKSIDE OF
THE UPPER-LOW WILL ALSO PROVIDE A SLIGHT CHANCE FOR SOME RAIN SHOWERS
ACROSS THE NORTHEAST ZONES AS MOISTURE WRAPS AROUND THE BACKSIDE OF
THE SURFACE LOW.

POPS ARE NIL BY FRIDAY NIGHT AS THE FORCING MOVES FARTHER EAST AND
SUBSIDENCE INCREASES. ON SATURDAY...EXPECT WINDS TO GRADUALLY VEER
AROUND TO THE SOUTHEAST...BECOMING MORE SOUTHERLY SATURDAY NIGHT AS
LEE-SIDE TROF DEVELOPS WITH THE APPROACH OF NEXT SYSTEM. FIRE DANGER
WILL BEGIN TO INCREASE ON SUNDAY AS TEMPS WARM AND SURFACE TROF
INCREASES SOUTH TO SOUTHWEST WINDS. SUBTROPICAL JET WILL INCREASE
HIGH CLOUDS BY THE FIRST OF NEXT WEEK. FLOW ABOVE THE SURFACE LOOKS
TO GENERALLY REMAIN FROM THE SOUTHWEST OR WEST FOR EARLY NEXT WEEK
AND THAT SHOULD SHUNT MOST OF THE LOW-LEVEL MOISTURE INTO
OKLAHOMA...KEEPING US DRY. HAVE INCLUDED SOME VERY LOW POPS IN GRIDS
FOR TUESDAY/WEDNESDAY ACROSS THE EASTERN ZONES BUT WILL CONTINUE THE
PREVIOUS SHIFTS PHILOSOPHY ON WAITING TO WATCH HOW THIS PLAYS OUT.

GENERALLY FOLLOWED MEX TEMPS THROUGH THE PERIOD WITH SOME MINOR
TWEAKS UPWARD EARLY NEXT WEEK WITH DRY BOUNDARY LAYER AND GOOD
VERTICAL MIXING. MAIN CAVEAT WILL BE AMOUNT OF CIRRUS. MIN TEMPS WERE
TWEAKED UPWARDS DURING THIS TIME FRAME AS WELL AS IT LOOKS LIKE WE MAY
NOT DECOUPLE TOO MUCH WITH LOW-LEVEL JET SETTING UP.

24/MJ

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                73  42  63  35 /   0   0   0   0
BEAVER OK                  75  42  56  34 /   0  10  20   0
BOISE CITY OK              66  39  56  30 /   0   0  10   0
BORGER TX                  75  47  62  39 /   0   0  10   0
BOYS RANCH TX              71  41  65  38 /   0   0   0   0
CANYON TX                  73  42  63  36 /   0   0   0   0
CLARENDON TX               76  46  65  39 /   0   0   0   0
DALHART TX                 68  39  60  34 /   0   0   0   0
GUYMON OK                  72  42  57  32 /   0   0  20   0
HEREFORD TX                72  42  63  35 /   0   0   0   0
LIPSCOMB TX                76  44  58  34 /   0   0  20   0
PAMPA TX                   75  46  62  37 /   0   0  10   0
SHAMROCK TX                77  47  66  38 /   0   0  10   0
WELLINGTON TX              80  48  69  41 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM 7 AM THURSDAY TO 9 PM THURSDAY FOR THE
     FOLLOWING ZONES: BEAVER...CIMARRON...AND TEXAS.

     RED FLAG WARNING FROM 11 AM THURSDAY TO 10 PM THURSDAY FOR THE
     FOLLOWING ZONES: BEAVER...CIMARRON...AND TEXAS.

TX...RED FLAG WARNING FROM 11 AM THURSDAY TO 10 PM THURSDAY FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
     DALLAM...DEAF SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...
     HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
     OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...AND
     WHEELER.

     WIND ADVISORY FROM 7 AM THURSDAY TO 9 PM THURSDAY FOR THE
     FOLLOWING ZONES: DALLAM...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...ROBERTS...AND
     SHERMAN.

     HIGH WIND WARNING FROM 7 AM THURSDAY TO 9 PM THURSDAY FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF
     SMITH...DONLEY...GRAY...OLDHAM...POTTER...RANDALL...AND
     WHEELER.

&&

24/15
Hazardous weather outlook, Apr 6, 12:00 PM CST, 25 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU APR 6 2006

OKZ001>003-TXZ001>020-071100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS AN EXTREMELY HIGH FIRE DANGER THROUGH MID EVENING ACROSS ALL
OF THE TEXAS AND OKLAHOMA PANHANDLES. VERY STRONG WEST WINDS OF 30 TO
45 MPH WITH GUSTS TO 50 AND 60 MPH WILL AFFECT THE PANHANDLES WITH
RELATIVE HUMIDITY VALUES OF 5 TO 15 PERCENT. A RED FLAG WARNING
IS IN EFFECT. A WIND ADVISORY IS IN EFFECT FOR THE OKLAHOMA
PANHANDLE AND THE NORTHERN TEXAS PANHANDLE. A HIGH WIND WARNING
IS IN EFFECT FOR THE SOUTHERN TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...

A HIGH FIRE DANGER IS EXPECTED AGAIN ON SUNDAY...MONDAY...
AND TUESDAY...MAINLY ACROSS THE WESTERN PORTIONS OF THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

FIREFIGHTERS AND EMERGENCY RESPONDERS ACROSS ALL OF THE OKLAHOMA
AND TEXAS PANHANDLES SHOULD PREPARE FOR THE POSSIBILITY OF
DANGEROUS WILDFIRE SPREAD THROUGH MID EVENING. PREPARATIONS SHOULD
ALSO BE MADE FOR INCREASED FIRE DANGER AGAIN ON SUNDAY...MONDAY...AND
TUESDAY.

HENNIG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wheeler

When
April 6, 12:25 PM CST to April 7, 4:00 PM CST
Where
Wheeler forecast zone
Injuries
1 direct, 0 indirect
Property damage
$6,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503654.